Georgia, 2009

Damaging Wind in Georgia, July 29, 2009

July 29, 2009 · NWS CHS · 1 event in 1 county or zone

A weak trough of low pressure in the lee of the Appalachians in combination with the sea breeze in a highly unstable air mass, resulted in the development of scattered thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak trough of low pressure in the lee of the Appalachians in combination with the sea breeze in a highly unstable air mass, resulted in the development of scattered thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 29, 2:39 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 29, 2:39 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT WED JUL 29 2009

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN ATLANTIC AND A WEAK TROUGH OF LOW
PRESSURE INLAND WILL PREVAIL INTO EARLY NEXT WEEK MAINTAINING
TYPICAL SUMMERTIME CONDITIONS ACROSS THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
NUMEROUS TO WIDESPREAD SHOWERS WITH OCCASIONAL TSTMS CONTINUE TO
FILL IN ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AHEAD OF A POTENT SHORTWAVE PROPAGATING
ACROSS CENTRAL GEORGIA. CLOUD TO GROUND LIGHTNING ACTIVITY HAS
BEEN FAIRLY LIMITED OVER THE PAST SEVERAL HOURS BUT THE ATMOSPHERE
CONTINUES TO DESTABILIZE PER CURRENT INSTABILITY PLOTS. WILL CARRY
CATEGORICAL POPS OF 80-90 PERCENT FOR MOST AREAS FOR THE NEXT
SEVERAL HOURS WITH POPS DIMINISHING THROUGH THE EVENING AS THE
MAIN SHORTWAVE PUSHES OFFSHORE SHORTLY AFTER MIDNIGHT. GOES
SOUNDER DPI DATA INDICATE PWATS HAVE INCREASED TO 2-2.25 INCHES
AS EXPECTED WITH ISOLATED SPOTS AS HIGH AS 2.40 INCHES SO A RISK
FOR LOCALLY HEAVY RAINS PERSIST. THE MID-LEVEL FLOW LOOKS STRONG
ENOUGH PER KCLX VAD WIND PROFILE TO KEEP THE BANDS OF HEAVIER
RAINS FAIRLY PROGRESSIVE SO THE RISK FOR FLASH FLOODING REMAINS
LOW...ALTHOUGH MINOR FLOODING OF LOW LYING AND URBAN AREAS COULD
CERTAINLY OCCUR.

THE RISK FOR ISOLATED SEVERE TSTMS WILL PERSIST THROUGH SUNSET...
ESPECIALLY WITHIN A CORRIDOR FROM SAVANNAH NORTHEAST TO MONCKS
CORNER WHERE LOW-LEVEL CONVERGENCE IS INCREASING. THE MAIN RISK
WILL BE FROM LOCALIZED DAMAGING WIND GUSTS...MAINLY NEAR BOWING
SEGMENTS AND BROKEN-S SIGNATURES. HAVE ALREADY OBSERVED A FEW
BOWING SEGMENTS WITH SOME OF THE STRONGER CONVECTIVE CELLS.

LOWS TONIGHT WILL RANGE FROM THE LOWER 70S INLAND TO THE UPPER
70S/NEAR 80 AT THE BEACHES UNDER MOSTLY CLOUDY SKIES.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
MODELS SHOW THE WESTERN FLANK OF THE SUBTROPICAL RIDGE BECOMING
REESTABLISHED ACROSS THE CAROLINAS AND GEORGIA THURSDAY WITH 500
MB HEIGHTS RISING THROUGH THE DAY. SHORTWAVE ENERGY MOVING ACROSS
SOUTHERN MISSOURI THIS AFTERNOON IS FORECAST TO RUN UP ALONG THE
NORTHERN PERIPHERY OF THE RIDGE THURSDAY AFTERNOON WITH THE PRIMARY
VORTICITY CENTER PROPAGATING EAST ACROSS NORTH CAROLINA DURING
PEAK HEATING. THE TAIL END OF THIS SYSTEM MAY BRUSH THE MIDLANDS
DURING THE AFTERNOON HOURS AND HELP CONCENTRATE SHOWER/TSTM
ACTIVITY ACROSS OUR INTERIOR SOUTH CAROLINA ZONES AHEAD OF WEAK
LEE-SIDE TROUGHING. ANOTHER CONCENTRATED AREA OF TSTMS WILL LIKELY
EVOLVE ACROSS FAR SOUTHERN GEORGIA AND NORTHERN FLORIDA AS THE GULF
COAST SEA BREEZE INTERSECTS THE EAST COAST SEA BREEZE. WITH A
SOUTHWEST STEERING FLOW IN PLACE...SOME OF THIS ACTIVITY MAY MAKE
A RUN FOR OUR FAR SOUTHERN AREAS ALONG THE ALTAMAHA RIVER BY MID-
LATE AFTERNOON. BOTH SCENARIOS ARE WELL SUPPORT BY THE NAM AND SREF
SO CONFIDENCE IS MODERATE TO HIGH AT THIS POINT THAT SCATTERED
TSTMS WILL IMPACT A GOOD CHUNK OF THE FORECAST AREA.

WILL CONTINUE TO HIGHLIGHT SOLID 30-40 PERCENT EXCEPT OVER THE
COASTAL WATERS WHERE POPS WILL BE HELD AT 20 PERCENT OR LESS.
ACTIVITY WILL GRADUALLY DIMINISH THURSDAY EVENING AS INSTABILITY
WANES AND LOW-LEVEL CONVERGENCE SHIFTS INTO THE COASTAL WATERS.
HIGHS WILL RANGE FROM AROUND 90 INLAND TO THE MID 80S AT THE
COAST WITH LOWS FROM THE LOWER 70S INLAND TO THE UPPER 70S/NEAR 80
AT THE BEACHES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE REGION WILL REMAIN ALONG THE WESTERN EDGE OF THE ATLANTIC
RIDGE THROUGH THE WEEKEND...WHILE A WEAK SURFACE TROUGH PERSISTS
INLAND. DEEP MOISTURE WILL REMAIN SITUATED ACROSS THE FORECAST AREA
WITHIN SOLID SOUTH-SOUTHWEST FLOW...SUPPORTING SCATTERED THUNDERSTORM
DEVELOPMENT EACH DAY. CONVECTION WILL MAINLY BE DIURNAL IN NATURE
AND DRIVEN BY SEABREEZE CONVERGENCE AND BOUNDARY INTERACTIONS.
HOWEVER...PRECIPITATION CHANCES COULD BE ENHANCED SATURDAY AND
SUNDAY AS STRONGER SHORTWAVE ACTIVITY TRACKS TOWARD THE REGION ALONG
THE BASE OF A BROAD UPPER TROUGH OVER THE MISSISSIPPI AND OHIO
VALLEYS. WILL CONTINUE TO DEPICT A TREND OF SCATTERED THUNDERSTORM
DEVELOPMENT DURING THE AFTERNOON AND EVENINGS...DIMINISHING TO
ISOLATED COVERAGE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING AND
INSTABILITY.

LATEST MODELS SUGGEST THAT ATLANTIC RIDGING ALOFT COULD PERSIST
INTO EARLY TO MID WEEK...HOWEVER POTENTIAL COASTAL TROUGH
DEVELOPMENT COULD WEAKEN THE SURFACE RIDGE. OTHERWISE...THE SYNOPTIC
PATTERN WILL NOT CHANGE SIGNIFICANTLY UNTIL LATER IN THE WEEK.
THUS WILL MAINTAIN CHANCE POPS DURING THE AFTERNOON/EARLY EVENING
HOURS MONDAY THROUGH WEDNESDAY TO CONTINUE A TYPICAL SUMMERTIME
DIURNAL CONVECTIVE TREND.

HAVE INDICATED LITTLE VARIATION IN HIGH AND LOW TEMPERATURES LATE
THIS WEEK INTO EARLY NEXT WEEK...WITH TEMPERATURES NEAR SEASONAL
NORMALS EACH DAY. HIGH TEMPERATURES WILL RANGE FROM THE MID 80S
NEAR THE COAST TO THE LOWER 90S INLAND. OVERNIGHT LOWS WILL RANGE
FROM THE LOW TO MID 70S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NUMEROUS TO WIDESPREAD SHOWERS AND TSTMS WILL CONTINUE TO FILL
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS
AFTERNOON AS A POTENT SHORTWAVE APPROACHES FROM THE WEST. CURRENT
RADAR AND SHORT TERM MODEL TRENDS SUGGEST TSTMS WILL LIKELY BOTH
KCHS AND KSAV THIS AFTERNOON. BEST CHANCES FOR TSTMS WILL BE
22-24Z AT KCHS AND 20-23Z AT KSAV. WILL CARRY TEMPO IFR CONDITIONS
DURING THESE TIMES. AMENDMENTS WILL LIKELY BE NEEDED THROUGHOUT
THE AFTERNOON AS SHORT TERM RADAR TRENDS BECOME MORE APPARENT.
HOWEVER PREPARATIONS SHOULD BE MADE FOR TSTM CONDITIONS. OTHERWISE
SHOWER/TSTM ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING WITH VFR
CONDITIONS PREVAILING.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF MAINLY AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS
THROUGH SUNDAY.

&&

.MARINE...
CONTINUED PRESENCE OF THE SUBTROPICAL RIDGE WILL FAVOR ANOTHER
NOCTURNAL SURGE TONIGHT. HAVE CAP WINDS AT 15-20 KT ONCE AGAIN
AS THE MODELS CONTINUE TO UNDERPLAY THE STRENGTH OF THE SURGE.
FBIS1 WILL LIKELY FLIRT WITH SMALL CRAFT ADVISORY CONDITIONS FOR
AN HOUR OR TWO...SIMILAR TO THE PAST FEW NIGHTS...BUT DO NOT THINK
THESE CONDITIONS WILL WIDESPREAD ENOUGH TO JUSTIFY A SMALL CRAFT
ADVISORY AT THIS POINT. THE EVENING SHIFT WILL BE ABLE TO MONITOR
SHORT TERM TRENDS AND MAKE ADJUSTMENTS AS NEEDED.

TYPICAL SUMMERTIME PATTERN WILL HOLD THROUGH THURSDAY NIGHT WITH
WINDS INCREASING ALONG THE LAND/SEA INTERFACE DURING THE AFTERNOON
WITH THE FORMATION OF THE SEA BREEZE WITH NOCTURNAL SURGING AT
NIGHT. WILL CONTINUE TO CAP WINDS AT 15-20 KT WITH BOTH SURGES
WITH SEAS 2-3 FT.

FRIDAY THROUGH MONDAY...AN ATLANTIC RIDGE OF HIGH PRESSURE WILL
EXTEND WEST ACROSS THE COASTAL WATERS THROUGH THE WEEKEND...WHILE
A WEAK TROUGH OF LOW PRESSURE REMAINS INLAND. THIS PATTERN WILL
RESULT IN A FAIRLY TYPICAL SUMMER SCENARIO...WITH MAINLY SOUTH TO
SOUTHWEST FLOW PERSISTING. DESPITE NOCTURNAL SURGES AND SEA BREEZE
CIRCULATIONS THROUGH THE PERIOD...WINDS WILL REACH NO MORE THAN 15
OR 20 KT...WITH SEAS NO HIGHER THAN 3 OR 4 FT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 29, 2:44 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
344 AM EDT WED JUL 29 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-300900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
344 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 29, 3:34 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          2 NE BLUFFTON           32.26N 80.84W
07/29/2009                   BEAUFORT           SC   LAW ENFORCEMENT

            LAW ENFORCEMENT IS STILL TRACKING A TORNADO. THE TORNADO
            BRIEFLY LIFTED NEAR THE INTERSECTION OF HIGHWAY 278 AND
            BURNTCHURCH ROAD. FUNNEL STILL VISIBLE.

&&
Local storm report, Jul 29, 3:35 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
435 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TORNADO          2 NE BLUFFTON           32.26N 80.84W
07/29/2009                   BEAUFORT           SC   LAW ENFORCEMENT

            LAW ENFORCEMENT IS STILL TRACKING A TORNADO. THE TORNADO
            BRIEFLY LIFTED NEAR THE INTERSECTION OF HIGHWAY 278 AND
            BURNTCHURCH ROAD. FUNNEL STILL VISIBLE.

&&
Special weather statement, Jul 29, 3:37 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
437 PM EDT WED JUL 29 2009

SCZ043>045-049-050-292115-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
437 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHARLESTON...EAST
CENTRAL COLLETON...SOUTHEASTERN DORCHESTER AND BERKELEY COUNTIES
THROUGH 515 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
ALVIN TO WHITESVILLE TO ADAMS RUN...OR ALONG A LINE EXTENDING FROM
SAINT STEPHEN TO MONCKS CORNER TO 16 MILES SOUTH OF SLANDS BRIDGE...
MOVING EAST AT 30 MPH.

AREAS IN AND AROUND CARNES CROSSROAD...OAKBROOK...WADBOO...
STRAWBERRY...WAPPOOLA...TARRY TOWN...PIMLICO...OTRANTO...RED
TOP...RANTOWLES...WEST ASHLEY WILL BE IMPACTED THROUGH 515 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

&&
Local storm report, Jul 29, 4:10 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     MARINE TSTM WIND 5 SSW SAPELO ISLAND     31.41N 81.27W
07/29/2009  M51 MPH          MCINTOSH           GA   OFFICIAL NWS OBS

            NOAA NERRS SENSOR SAXG1 REPORTED A PEAK WIND GUST TO 51
            MPH.

&&
Local storm report, Jul 29, 4:11 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
511 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 SW LADSON             32.97N 80.13W
07/29/2009  E60.00 MPH       CHARLESTON         SC   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE EMPLOYEE ESTIMATED WINDS OF
            50-60 MPH. ALSO OBSERVED TALL TREES SWAYING STRONGLY.

&&
Special weather statement, Jul 29, 4:13 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT WED JUL 29 2009

GAZ116>119-138-139-141-SCZ047-051-292200-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-COASTAL LIBERTY-COASTAL
MCINTOSH-INLAND BRYAN-INLAND CHATHAM-INLAND JASPER-INLAND LIBERTY-
513 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER...CHATHAM...
SOUTHEASTERN LIBERTY...SOUTHEASTERN BRYAN AND NORTHEASTERN MCINTOSH
COUNTIES THROUGH 600 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND
STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SAVANNAH TO 13 MILES EAST OF TIBET...MOVING EAST AT
25 MPH.

AREAS IN AND AROUND RIVERSIDE...SANDFLY...WILMINGTON ISLAND...
HALFMOON LANDING...OSSABAW ISLAND...TYBEE ISLAND...SAVANNAH
BEACH...WILL BE IMPACTED THROUGH 600 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 29, 4:17 PM EST to 4:18 PM EST
Where
Chatham County, 1.38 mi N of Parkersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.000, -81.030

The Broadcast Media relayed a report of power lines down in the Dutch Island area of Savannah, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190518.